Heart Disease Expert Forum
High Heartbeat
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

High Heartbeat

I am 36 yr old female.  I am about 5'1" and weigh 110 lbs.  Recently at a Walmart I sat down at one of those machines that test your blood pressure and my heartbeat said 115.  My blood pressure is fine 112/60.  My husband who is 6 ft and weighs 190 his heart beat was like 67, and has a higher blood pressure.  I thought it was just a fluke, so now whenever I see those machines I get in it and my heartbeat is always high.  Ok now I am worried because I know the slower your heart beats the less work it is doing.  Mine is working hard/fast.  I am on Wellbutrin, was recently on Wellbutrin and Lexapro at the same time but now have stopped taking Lexapro.  What are the concerns of a fast heartbeat?

Related Discussions
74076_tn?1189759432
Hello,

It depends on the cause.  It is worth seeing a good internist or cardiologist to make sure your thyroid is ok, to make sure this is sinus tachycardia rather than another arrhythmia.  It is also possible that you have inappropriate sinus tachycardia meaning that your high heart rate is independent of appropriate stimuli.  This is a more difficult diagnosis to make and should only be made after other causes are excluded. In the meantime a heart rate of 115 won't hurt you, you just need to see a doctor to help figure out why it is that high.  A 24 hour holter will determine your average heart rate over that time period -- this would be helpful to see if it is intermittent or sustained.

I hope this helps.  Thanks for posting.
15 Comments
Blank
Avatar_m_tn
IM not a DR but any concerns about your heart should be directed at one! I also know that i have normal BP and heart rate until i am hooked up to a cuff then my BP and rate shoots up high, i forgot what the DR called it but it has to do with anxiety. I also know that those machines arnt calibrated and can give readings that are 100% inaccurate, so my advice to you is try and relax and discuss any concerns with your PCP the more you knoe the better you will feel, good luck , oneil
Blank
Avatar_n_tn
Hi,

I too had the same phenomenon!  My blood pressure was fine until the nurse came in to take it and then up it went.  I think they call it "white coat syndrome" meaning anyone in a white coat or even a nurse makes you a bit nervous when your blood pressure is taken.  I agree with the previous comment though, if you're concerned get it checked out.  It would be worth the peace of mind and I'm speaking from experience.  My heartbeat would always race in a doctor's presence or for a medical test.  (I have supra-ventricular tachycardia so that didn't help either.)  My heartbeat would race up to 180 for no apparent reason but the good news is that I was in sinus so they tell me to take beta-blockers which helps slow it down.  Maybe yours is a fluke, especially if you have it in your head that as soon as you sit down at one of those machines, your heartbeat will be high.  Have a Happy Easter (:
Blank
97628_tn?1204465633
I have IST and when I see my ENT, they skip their automated BP machine and take mine manually. They say my high heart rate "throws the machine off". The difference in my BP readings taken manually and on the machine are dramatic. BP goes down manually, though the heart rate remains high. That said, you are reporting a very good BP measure with a high heart rate so perhaps the readings you have gotten may be accurate relative to each other.  I would think white coat hypertension raises the BP not just the heart rate..that's why they would call it white coat hypertension and not white coat tachycardia. I am not a doctor but, were it me, I would make an appointment with one about this concern
Blank
Avatar_n_tn
Wellburtin is known to increase the heart rate and blood pressure. It's documented in the Prescribing Information. If I were you, I'd get off that drug and see if my heartbeat rate goes down.
Blank
Avatar_n_tn
First thing I would do is question the accuracy of the machine that took the reading. Try some other machines at other pharmacies and try having someone take your pulse after you have sit down for five minutes and relaxed. You may be suprised what you find. Good luck.


Erik
Blank
Avatar_n_tn
Wow, thank you everyone for all your information.  I will definately see my doctor about this, and also the Welbutrin.  It had crossed my mind about the medication but I forgot to look it up, so that is good to know.  I will post and let know what happens.  Again thank you, wish me the best :-)
Blank
Avatar_f_tn
Yes, my husband takes Wellbutrin right now - it really helps him with his depression and irritability but it does make his heart beat faster.  I can feel it pounding sometimes when I am sitting beside him.  I hate that because I think it's mine!  :)  I also tried Wellbutrin a long time ago and it made me so jittery and anxious I couldn't stand it for more than a day.  Good luck, Picklehead!  Let us know what the doctor says!
Blank
Avatar_n_tn
I was on Paxil for 10 days. During this time, I developed severe palpitations.....No more Paxil..Various meds can really do a number on your heart.  Research all side effects on every drug you take.
Blank
Avatar_n_tn
People aren't just put on meds like Wellbutrin and Paxil for no reason. It's usually for depression and anxiety. By the way depression can cause anxiety and the reverse is true. Let's not blame the drugs quite yet. Although, it is very possible that the Wellbutrin can cause an elevated heart rate.

Remember, some of the symptoms of depression and anxiety is a fast heart rate like with panic attacks. It's a question of which came first. The chicken or the egg?
Blank
Avatar_n_tn
I was put on Paxil for another reason other than depression/anxiety.  I never had palpitations prior to Paxil and YES, the culprit was the Paxil. (it is listed as a side effect)

I was the third case this doctor saw with this effect.  Within one week of getting off Paxil, my HR returned to normal.
Blank
Avatar_n_tn
For panic attacks, my doc has tried me on Celexa, Lexapro, Zoloft, and Paxil, and I can say that each one affected me quite differently.  One has turned out to be very, very good for my particular needs, and it could very likely be lousy for another person.  It's a matter of finding the one that agrees with you, whatever the reason it's prescribed.
Blank
Avatar_n_tn
I have been having problems with syncope.  Drs. have not managed to find the cause.  However, my BP is extremely erratic - could this be related to bradytachy syndrome? Does the heart rate change relative to the BP (or vice versa)?
Blank
Avatar_n_tn
I was wondering if anyone has had this happen to them before. I am in a sound sleep, then I go turn turn over and when I am half way otr all the way over my heart suddenly races. I need to sit up for about 1-3 minutes untils it calms down. It only happens when I am sleeping at night. This is freaking me out. I do not get chest pains or lightheaded, or feel like I am going to faint. My heart just races I am guessing about 130 beats maybe more. I do not want to take my pulse cause I am afraid I will freak myself out. I am by the way 48 yrs. old.
Blank
Avatar_n_tn
hi there,i am so sorry to bother you all i just was wondering what this could be,i am 22 year old male,and since may 2004,one morning i woke up and my heart was beating fast and my head was spinning,and is it normal to see your heart beating in your chest as some said yes and some said no,well i have been checked for heart problems and they have come back ok,but i still have it so i was wondering what could it be,my symptoms are,fast heart beat,always feeling tired,sometimes have a sleepy/dizzy spell,pins and needles in my left leg,any information i be grateful,thank you all so much.
Blank
Avatar_n_tn
A related discussion, increased pulse rate was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank